Texas, 2011Flash Flood and Lightning Strike in Texas, July 19, 2011
July 19, 2011 · NWS LCH · 2 events in 1 county or zone
An upper level low pressure area helped produce heavy rain and thunderstorms that caused one house fire in Groves and flooded a home in Port Arthur.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $80,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level low pressure area helped produce heavy rain and thunderstorms that caused one house fire in Groves and flooded a home in Port Arthur.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Jul 19, 4:06 AM CST, 1 hour 14 minutes earlier.
Area forecast discussion, Jul 19, 4:06 AM CST, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
506 AM CDT TUE JUL 19 2011
.SYNOPSIS...
SCATTERED SHOWERS AND THUNDERSTORMS ARE ALREADY DEVELOPING THIS
MORNING ALONG THE SW LA COAST AND ADJACENT COASTAL WATERS IN A
ZONE OF DECENT MOISTURE CONVERGENCE AS INDICATED BY MSAS ANALYSES
THIS MORNING. THIS ACTIVITY WAS OCCURRING IN CONJUNCTION WITH AN
UPPER LEVEL TROUGH THAT CONTINUES TO MOVE WEST ACRS THE NW GULF.
THIS DISTURBANCE WAS TRAVELING AROUND THE PERIPHERY OF A DOMINANT
RIDGE OF HIGH PRESSURE OVER THE MIDWESTERN STATES. LATEST WATER
VAPOR IMAGES SHOW A WEDGE OF DRIER AIR APPROACHING THE AREA FM THE
NE.
&&
.DISCUSSION...
AFOREMENTIONED UPPER TROUGH WILL CONTINUE ITS TREK WESTWARD TODAY
INTO SE TX...WHILE DRIER AIR BEGINS TO FILTER INTO THE REGION FM
THE NE. EXPECT THE BEST CHANCE FOR CONVECTION TODAY OVER SE
TX...TAPERING TO LOWER CHANCES FOR THE NE ZONES. PRECIP WATER
VALUES WILL CONTINUE TO BE ABNORMALLY HIGH ACRS THE SWRN HALF OF
THE AREA TODAY...ABOUT 120-140 PERCENT OF NORMAL...THUS THE
POTENTIAL EXISTS FOR HEAVY RAINFALL WITHIN A FEW SHOWERS. ISOLATED
RAINFALL TOTALS OF ONE TO THREE INCHES WILL BE POSSIBLE IN SOME
LOCATIONS. AFTN HIGHS WILL BE NEAR NORMAL ACRS MUCH OF THE
AREA...WITH TEMPERATURES DEPENDENT ON WHERE RAIN OCCURS AND WHERE
IT DOESN'T.
RAIN CHANCES WILL DIMINISH TONIGHT INTO WEDNESDAY AS DRIER AIR
SETTLES OVER THE REGION WITH PW VALUES TRENDING CLOSER TO SEASONAL
NORMS. THERE WILL BE A SLT TO LOW END CHC FOR SHOWERS OR
THUNDERSTORMS...MAINLY FOR THE MORE TYPICAL NOCTURNAL ACTIVITY
NEAR THE COAST AND DAYTIME SEABREEZE ACTIVITY OVER INLAND ZONES.
WITH LESS CONVECTIVE COVERAGE AND THE POSSIBILITY FOR A LITTLE
MORE SUNSHINE...AFTN HIGHS WILL BE A FEW DEGREES WARMER.
MODELS CONTINUE TO SHOW AN UPPER LEVEL LOW TRAVELING WEST ACRS THE
NRN GULF WEDNESDAY INTO THURSDAY...AND THIS FEATURE COULD BRING
AT LEAST A CHC FOR SHOWERS AND THUNDERSTORMS TO THE AREA THURSDAY.
BY FRIDAY...THE LOW WILL MOVE FURTHER WEST INTO TX WITH UPPER
LEVEL HIGH PRESSURE BEGINNING TO BUILD BACK OVER THE AREA. THE
COMBINATION OF UPPER RIDGING ALONG WITH WEAK SFC HIGH PRESSURE
OVER THE AREA WILL BRING A RETURN TO SLT CHC POPS...MAINLY OF THE
DIURNAL VARIETY. IN ADDITION...AFTN HIGHS WILL WARM BACK UP WITH
TEMPS INTO THE MID TO UPPER 90S.
&&
.MARINE...
WEAK SFC HIGH PRESSURE RIDGING OVER THE NRN GULF WILL MAINTAIN A
LIGHT MOSTLY ONSHORE FLOW AND LOW SEAS THROUGH THE REST OF THE
WEEK.
FOR TODAY...SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS CAN
BE EXPECTED AS AN UPPER LEVEL TROUGH TRAVELS WEST TOWARD THE SE
TX COAST. WINDS AND SEAS WILL BE LOCALLY HIGHER NEAR THE
STORMS...ALONG WITH HEAVY RAINFALL THAT MAY REDUCE VISIBILITIES TO
BELOW 1 NM AT TIMES.
&&
.PRELIMINARY POINT TEMPS/POPS...
KLCH 91 77 92 76 / 50 20 30 20
KBPT 90 77 92 77 / 60 20 30 20
KAEX 93 74 95 74 / 30 10 20 20
KLFT 92 76 93 75 / 40 10 20 20
&&
.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...NONE.
&&
PUBLIC/MARINE...24
Hazardous weather outlook, Jul 19, 4:38 AM CST, 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
538 AM CDT TUE JUL 19 2011
LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-201100-
VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-ST. LANDRY-
CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-UPPER ST. MARTIN-
CAMERON-VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-TYLER-JASPER-
NEWTON-HARDIN-JEFFERSON-ORANGE-
538 AM CDT TUE JUL 19 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
LOUISIANA...SOUTH CENTRAL LOUISIANA...SOUTHWEST LOUISIANA...WEST
CENTRAL LOUISIANA AND SOUTHEAST TEXAS.
.DAY ONE...TODAY AND TONIGHT
THE COMBINATION OF DEEP TROPICAL MOISTURE OVER THE AREA WITH AN
UPPER LEVEL DISTURBANCE MOVING WEST INTO SOUTHEAST TEXAS WILL
ALLOW FOR NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS THE AREA
TODAY. RAIN CHANCES WILL BE HIGHEST ACROSS SOUTHEAST TEXAS.
DUE TO THE HIGH MOISTURE CONTENT AND EXPECTED SLOW MOVEMENT OF THE
STRONGER SHOWERS AND STORMS TODAY...HEAVY RAINFALL WITH AMOUNTS
OF 1 TO 3 INCHES MAY FALL IN ISOLATED LOCATIONS IN A SHORT AMOUNT
OF TIME. THIS WILL LEAD TO PONDING OF WATER ON ROADWAYS AND MINOR
STREET FLOODING IN LOW LYING URBAN DRAINAGE AREAS. ALSO...FREQUENT
CLOUD TO GROUND LIGHTNING MAY OCCUR WITH THE STORMS.
THE SHOWERS AND THUNDERSTORMS WILL DIMINISH THIS EVENING WITH THE
LOSS OF DAYTIME HEATING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
SHOWER AND THUNDERSTORM CHANCES WILL DECREASE WITH JUST A SLIGHT
CHANCE FOR RAIN EACH DAY. WITH LOWER RAIN CHANCES...AFTERNOON
HIGHS WILL AGAIN CLIMB TO THE MIDDLE TO UPPER 90S WITH HEAT INDEX
READINGS OF 100-105 DEGREES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
GMZ430-432-435-450-452-455-470-472-475-201100-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-
538 AM CDT TUE JUL 19 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO.
.DAY ONE...TODAY AND TONIGHT
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED. HEAVY
RAINFALL REDUCING VISIBILITIES BELOW 1 NM AND FREQUENT CLOUD TO
WATER LIGHTNING WILL BE THE MAIN HAZARDS FROM THE STORMS.
IN ADDITION...WINDS AND SEAS WILL BE BRIEFLY HIGHER NEAR STORMS.
RAIN CHANCES WILL DECREASE THIS EVENING...WITH WIDELY SCATTERED
SHOWERS AND THUNDERSTORMS POSSIBLE AGAIN AFTER MIDNIGHT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
RAIN CHANCES WILL REMAIN ON THE LOW SIDE WITH JUST SOME WIDELY
SCATTERED SHOWERS OR THUNDERSTORMS POSSIBLE MAINLY DURING THE LATE
NIGHT AND EARLY MORNING HOURS EACH DAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
24
Lightning, Jefferson
- When
- July 19, 5:20 AM CST
- Where
- Jefferson County, Groves
- Property damage
- $70,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 29.950, -93.920
A house that was struck by lightning caught fire in Groves. The fire started in the attic of the two story home, and caused considerable water damage on the first floor and fire damage on the second floor.
Flash Flood, Jefferson
- When
- July 19, 6:30 AM CST to 8:30 AM CST
- Where
- Jefferson County, 2.77 mi WNW of Pear Ridge to 1.24 mi NE of West Port Arthur
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Broadcast Media
- Coordinates
- 29.940, -93.970
The Port Arthur Transit System was shut down due to widespread street flooding across Port Arthur. One home had water enter it in Port Arthur.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Wyoming, July 19, 20114 deaths · 2 injured · 1 event
- Excessive Heat in Missouri, July 19 to 24, 20111 death · 1 injured · $21,000 · 11 events
- Flash Flooding in Ohio, July 19, 2011$4.3 million · 6 events
- Flash Flooding and Hail in Wisconsin, July 19, 2011$830,000 · 65 kt wind · 10 events
- Tornado and Hail in Wisconsin, July 19, 2011$530,000 · EF0 · 19 events
- Flash Flooding and Hail in North Dakota, July 19, 2011$376,000 · 1 in hail · 9 events
- Flash Flooding and Damaging Winds in Minnesota, July 19, 2011$252,000 · 60 kt wind · 14 events
- Excessive Heat and Heat in Kentucky, July 19 to 24, 20115 injured · 32 events
- Damaging Winds in Maryland, July 19, 2011$86,000 · 61 kt wind · 10 events
- Damaging Winds and Lightning Strikes in New Jersey, July 19, 2011$67,000 · 52 kt wind · 15 events
- Flash Flood in Louisiana, July 19, 2011$100,000 · 1 event
- Hail and Damaging Winds in Kentucky, July 19, 2011$53,000 · 1 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 336641, 336640.